Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 2, 2002, 3:46 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 2, 2002, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436 WUUS51 KALY 021946 SVRALY CTC005-022045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 346 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LITCHFIELD COUNTY IN NORTHERN CONNECTICUT * UNTIL 445 PM EDT * AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CANAAN TO 9 MILES WEST OF BANTAM...MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WINSTED AND BANTAM AT 355 PM EDT TORRINGTON AND LITCHFIELD AT 400 PM EDT NEW HARTFORD AND BETHLEHEM VILLAGE AT 405 PM EDT WOODBURY CENTER AND THOMASTON AT 410 PM EDT OAKVILLE AT 415 PM EDT TERRYVILLE AT 420 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4211 7333 4142 7335 4141 7261 4210 7258
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:10 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 2, 3:10 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 310 PM EDT FRI AUG 02 2002 .DISC... AFTR COORD WITH SPC HV ISSUED SVR TSTM WW FOR PRTNS OF THE CWA UNTIL 7 PM. MAINLY A HAIL EVENT WITH ISOLATED WIND DAMAGE EXPECTED. MAIN PBLM WITH MOST OF THE STORMS WILL BE VRY HVY RAIN. REPORTS OF 1 TO 2 INCHES IN LESS THAN AN HOUR IS POSSIBLE. SVR WX PARAMETERS ARE MARGINAL FOR THIS EVENT ACRS THE RGN WITH WBZ BV 12K FT AND H8 WNDS OF 20-30 KTS. UNIDIRECTIONAL FLOW AND LACK OF COOL AIR ALFT WILL LEAD TO JUST GARDEN TYPE TSTMS FOR MOST OF THE RGN. DIURNL HTG LLVL MOIST ADVCTN AND CAPE VALUES BTWN 1500-2000 ACRS THE SERN PTN OF NY AND SRN WRN NEW ENG WILL TEND TO PROVIDE THE FOCUS FOR THE SVR WX ACRS THESE AREAS. HV FOLLOWED THE MAV/FWC GUIDANCE SPLIT FOR THE PACKAGE WITH LITTLE VARIATION FROM THE MODELS DUE TO TIME. AFTER CLD FRNT PASSES THIS EVENING WE CAN EXPCT HI PRES TO BUILD INTO THE RGN FROM CNDN WITH MNLY CLR SKIES FOR THE WEEKEND AND ABV NRML TEMPS. .HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED. WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH HEAVIEST AMOUNTS IN SOUTHERN VERMONT. 3-HR FFGS ARE MOSTLY IN 4 TO 4.5 INCH RANGE. HOWEVER THUNDERSTORMS...MAY PRODUCE LOCALIZED AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN WOULD CONTINUE TO BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP AREAS. DRY WX IS FORECAST SAT AND SUN. .ALY...NONE.
In the hours before
Special weather statement, Aug 2, 12:55 PM EDT, 2 hours 51 minutes before
NYZ052-059-021730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1255 PM EDT FRI AUG 2 2002 ...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES... AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... RAVENA AT 100 PM EDT... CLIMAX AND NEW BALTIMORE AT 105 PM EDT... COXSACKIE AT 110 PM EDT... ATHENS AT 125 PM EDT... RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO BE EXPECTED AS THESE STORMS PASS.
Special weather statement, Aug 2, 1:09 PM EDT, 2 hours 37 minutes before
NYZ059-060-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 109 PM EDT FRI AUG 2 2002 ...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES... AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... CLIMAX AND NEW BALTIMORE AT 120 PM EDT... COXSACKIE AT 125 PM EDT... KINDERHOOK AND ATHENS AT 135 PM EDT... HUDSON AND VALATIE AT 140 PM EDT... STOTTVILLE AND PHILMONT AT 145 PM EDT... RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
Special weather statement, Aug 2, 1:18 PM EDT, 2 hours 28 minutes before
MAZ001-NYZ053-054-VTZ013-014-021800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 118 PM EDT FRI AUG 2 2002 ...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND RENSSELAER COUNTIES... AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2 MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM 4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... PUTNEY AND WHITINGHAM AT 125 PM EDT... BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT... GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT... VERNON AND SAVOY AT 140 PM EDT... PITTSFIELD AND DALTON AT 145 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.
Local storm report, Aug 2, 2:32 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI AUG 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM GHENT NY WIND DAMAGE
08/02/02 COLUMBIA POWER LINES AND TREES
DOWN.
0222 PM LEE MA 1 INCH HAIL
08/02/02 BERKSHIRE QUARTER SIZE HAIL.
WASULANearby
Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.